Alert archive / Kansas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 53, NWS Topeka, KS

May 10, 2014Brown County, Jackson County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at May 10, 2014, 4:12 PM CDT for Brown County, Jackson County, Kansas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2014, 4:12 PM CDT (21:12 UTC)
Expired
May 10, 2014, 5:00 PM CDT
In force
48 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

Counties Brown County, KS, Jackson County, KS

The radar

The Topeka radar (KTWX), 98 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 10, 2:26 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 9.2 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2014-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2014-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 184 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1969 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
184 m²/s²
0-3 km storm-relative helicity
179 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

661 
WUUS53 KTOP 102112
SVRTOP
KSC013-085-102200-
/O.NEW.KTOP.SV.W.0053.140510T2112Z-140510T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
412 PM CDT SAT MAY 10 2014

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN BROWN COUNTY IN NORTHEAST KANSAS...
  NORTHEASTERN JACKSON COUNTY IN NORTHEAST KANSAS...

* UNTIL 500 PM CDT

* AT 409 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WHITING...
  AND MOVING NORTHEAST AT 20 MPH.

  HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...TRAINED WEATHER SPOTTERS REPORTED GOLF BALL SIZED HAIL 3  
MILES WEST OF WHITING AT 3:58 PM.

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
           DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
           WIND DAMAGE TO ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  HORTON AND EVEREST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3978 9533 3965 9534 3965 9556 3960 9555
      3954 9557 3952 9564 3963 9572 3979 9534
TIME...MOT...LOC 2112Z 242DEG 18KT 3962 9561

HAIL...1.75IN
WIND...60MPH

$$

SANDERS
2 follow-up statements
737 
WWUS53 KTOP 102129
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
429 PM CDT SAT MAY 10 2014

KSC085-102139-
/O.CAN.KTOP.SV.W.0053.000000T0000Z-140510T2200Z/
JACKSON-
429 PM CDT SAT MAY 10 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN JACKSON COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 3969 9556 3978 9533 3965 9534 3965 9556
      3964 9556
TIME...MOT...LOC 2129Z 242DEG 18KT 3965 9551

$$

KSC013-102200-
/O.CON.KTOP.SV.W.0053.000000T0000Z-140510T2200Z/
BROWN-
429 PM CDT SAT MAY 10 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
BROWN COUNTY UNTIL 500 PM CDT...

AT 424 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR HORTON...AND
MOVING NORTHEAST AT 20 MPH.

HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
         DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT WIND
         DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
EVEREST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3969 9556 3978 9533 3965 9534 3965 9556
      3964 9556
TIME...MOT...LOC 2129Z 242DEG 18KT 3965 9551

HAIL...1.75IN
WIND...60MPH

$$

SANDERS
223 
WWUS53 KTOP 102140
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
440 PM CDT SAT MAY 10 2014

KSC013-102150-
/O.CAN.KTOP.SV.W.0053.000000T0000Z-140510T2200Z/
BROWN-
440 PM CDT SAT MAY 10 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BROWN COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
 HOWEVER...SMALL HAIL AND GUSTY WINDS ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.

LAT...LON 3969 9556 3978 9533 3965 9534 3965 9556
      3964 9556
TIME...MOT...LOC 2140Z 242DEG 18KT 3967 9544

$$

SANDERS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 1:44 PM CDT, 2 hours 28 minutes earlier.

Area forecast discussion, May 10, 1:44 PM CDT, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
144 PM CDT Sat May 10 2014

.SHORT TERM...(This Evening through Sunday)
Issued at 124 PM CDT SAT MAY 10 2014

Current surface analysis at 17Z depicts a trough which extends from
southeast NE into a broad area of low pressure in central KS. Low
level moisture has been spreading northward into southeast KS this
morning with low to mid 60 dew points reaching the I-35 corridor. A
dry line will begin to mix eastward as the surface trough pushes
into northeast KS. South to southeast surface winds will converge on
the advancing trough/dry line later this afternoon over east central
KS. Steep mid level lapse rates over the region have allowed surface
CAPE to reach around 2000 to 3000 j/kg. This instability will
coincide with 40 to 50kt of effective bulk shear. Therefore the
environment will be favorable for supercells capable of very large
hail. A slightly clockwise curved hodograph would suggest right
moving cells would be favored, although a left mover could not be
ruled out. The high res models have been aggressive with the
eastward progression of the deep mixing and westerly winds, which
should reach the turnpike once the surface heating eliminates the
cap. There has also been consistent thunderstorm development
around 18 to 20Z southwest of Emporia stretching into the Topeka
and Marysville along the low level convergence zone in advance of
the low pressure. Once these storms develop they should move to
the northeast along I-35/70 into far northeast and east central
KS. Forecast soundings suggest mixing up to about 5kft in the near
storm environment, which would suggest the possibility of enhanced
downdrafts into damaging winds. There is some small potential for
a tornado, mainly south of I-35, where LCLs are a bit lower.
Around 00Z as the thunderstorms move into MO a more well defined
warm front lifts through the forecast area, which would stretch
back into western KS. Convergence along and over the front may
cause additional thunderstorm development during the evening hours
especially as the low level jet increases. Elevated instability
and persistent strong deep layer will promote overnight
thunderstorms capable of large hail. The bulk of this overnight
convection should be north of I-70 where the better convergence
will be located.

.LONG TERM...(Sunday Night through Saturday)
Issued at 124 PM CDT SAT MAY 10 2014

Sunday - Sunday Night

Please refer to SPC Day 2 severe weather outlook for broader aspects
of this period. Will try to provide some local details herein.

By mid morning, expect all elevated thunderstorms to have moved
north out of the Nebraska border with warm air and a cap around 850
HPa. Also expect substantial moisture transport under this cap,
bringing surface dewpoints into the upper 60s and perhaps
approaching 70. This will also likely bring a layer of stratus
below the cap. Expect this stratus to be thickest in eastern KS,
but should at least scatter out by early afternoon, and perhaps
clear out completely over north central KS by mid afternoon.
Thus expect ample heating while the frontal boundary sets up on a
SSW to NNE axis in central KS, likely near the HWY 81 corridor.
Storms will develop in earnest by mid (perhaps early?) afternoon
along this front and will rapidly become severe. Given the
expected frontal orientation and the cap in place, expect that
some of these storms through early evening may have success in
remaining somewhat isolated and then having a storm motion off of
the frontal boundary and into the warm sector. This seems to be
most favored across northern KS. These storms would be capable of
very large hail. Fairly large, looped hodographs also suggest a
tornado threat as storms become well organized, although at least
in the afternoon, the warm temperatures may limit that potential
somewhat as LCL's may be too high for enhanced tornado potential.
Regardless...the threat is there.

Over time into the evening, expect storms to continue to develop
along the frontal boundary but should begin to congeal more and more
into line segments perhaps with embedded supercells. This is where
the forecast gets a bit more tricky. Deep layer shear remains
impressive, and low level shear strengthens significantly in the
evening as the LLJ intensifies across the region. Should the
atmosphere remain quite unstable through the night...and feel that
it will...could see supercell structures persist well after dark and
perhaps into the early morning hours. Model sounding suggest that
they will become slightly elevated, but with such a shallow
inversion that it can not be trusted. Current thoughts are that the
tornado potential will increase early evening as the LLJ begins to
increase, and by late evening may continue to increase but only if
supercell structures can be maintained. The bottom line is to expect
these storms to be intense across the local forecast area,
especially north of the Kansas Turnpike through mid evening but
possibly across the entire area into the early morning hours. In
addition, heavy rainfall will be a possibility along with some
training of storms, and while much of the area is quite dry there
is some potential for flash flooding.

Monday - Monday Night
Most indications suggest that the front will clear east of the local
forecast area by noon on Monday, although the general trend
continues to be toward a slower eastward progression. Ahead of the
front, there will remain some instability although widespread
convection should limit any severe potential. Showers will continue
to wrap around on the back side of the system as well but the most
widespread showers will be farther northwest over Nebraska. Expect
dry air to move in and most precip to clear out of the entire area
by Monday evening.

Tuesday - Saturday
Little to no change has been made to the current forecast given the
impending severe weather threat in the near term. There remains some
model uncertainty in how the upper low will react as new energy
drops into the back side of the trough... possibly resulting in a
slower eastward progression of the main trough and potentially
keeping some rain chances around for Wednesday. Still generally
expect cooler conditions with some weak energy possibly bringing
shower chances to the area roughly in the Thurs/Thurs night time
frame.

&&

.AVIATION...(For the 18Z TAFs through 18Z Sunday Afternoon)
Issued at 1224 PM CDT SAT MAY 10 2014

Isolated to scattered thunderstorms are likely to form this
afternoon around TOP/FOE. There may be a lull in the activity
after 00z before the warm front lifts northward and additional
thunderstorms will be possible. Not too certain the timing of the
front but will likely be in the evening hours. Thunderstorms will
eventually move north of the taf sites and a stratus deck around
2,500kft should advance into the region. Timing of the stratus may
need adjustments.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Sanders
LONG TERM...Barjenbruch
AVIATION...Sanders
Hazardous weather outlook, May 10, 2:36 PM CDT, 1 hour 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
236 PM CDT SAT MAY 10 2014

KSZ008>012-020>024-026-034>040-054>056-058-059-111945-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
236 PM CDT SAT MAY 10 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS WILL DEVELOP THIS AFTERNOON EAST OF A LINE FROM
MARYSVILLE TO COUNCIL GROVE AND INTO SOUTH CENTRAL KANSAS. SOME
OF THESE STORMS COULD BE SEVERE WITH HAIL UP TO THE SIZE OF GOLF
BALLS AND WINDS UP TO 60 MPH BEING THE PRIMARY HAZARDS. A TORNADO
COULD NOT BE RULED OUT...MAINLY FOR AREAS ALONG AND SOUTH OF
INTERSTATE 35. WHILE STORMS SHOULD MOVE OUT OF NORTHEAST KANSAS BY
EARLY EVENING...SEVERE WEATHER MAY CONTINUE INTO THE EVENING NEAR
AND SOUTH OF THE KANSAS TURNPIKE.

THUNDERSTORM CHANCES SPREAD ACROSS THE ENTIRE AREA FOR THE LATE
EVENING AND OVERNIGHT HOURS WITH SOME POTENTIAL TO BE SEVERE WITH
HAIL UP THE SIZE OF GOLF BALLS AND LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THUNDERSTORMS MAY CONTINUE INTO SUNDAY MORNING WITH LARGE HAIL
POSSIBLE NEAR THE NEBRASKA BORDER.

THUNDERSTORMS ARE LIKELY TO DEVELOP IN NORTH CENTRAL KANSAS ON
SUNDAY AFTERNOON AND SPREAD EAST ACROSS THE ENTIRE AREA THROUGH
THE EVENING AND OVERNIGHT PERIODS. SOME OF THESE ARE EXPECTED TO
BE SEVERE...WITH UP TO BASEBALL SIZE HAIL...DAMAGING WINDS UP TO
70 MPH...A FEW TORNADOES POSSIBLE...AND LOCALIZED FLOODING AS THE
MAIN HAZARDS.

THUNDERSTORMS MAY PERSIST INTO EARLY MONDAY FOR NORTHEAST AND
EAST CENTRAL KANSAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

In the hours before

Local storm report, May 10, 3:30 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
330 PM CDT SAT MAY 10 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0327 PM     HAIL             3 NNW CIRCLEVILLE       39.55N 95.88W
05/10/2014  E1.00 INCH       JACKSON            KS   PUBLIC

&&

WOLTERS
Local storm report, May 10, 3:40 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
340 PM CDT SAT MAY 10 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0338 PM     HAIL             2 W NETAWAKA            39.60N 95.76W
05/10/2014  E1.50 INCH       JACKSON            KS   PUBLIC

&&

WOLTERS
Local storm report, May 10, 3:51 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
351 PM CDT SAT MAY 10 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0347 PM     HAIL             7 N HOLTON              39.57N 95.74W
05/10/2014  E1.00 INCH       JACKSON            KS   LAW ENFORCEMENT

&&

WOLTERS
Local storm report, May 10, 3:53 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
353 PM CDT SAT MAY 10 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0353 PM     HAIL             4 S NETAWAKA            39.55N 95.72W
05/10/2014  E1.00 INCH       JACKSON            KS   TRAINED SPOTTER

&&

WOLTERS
Local storm report, May 10, 4:00 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
400 PM CDT SAT MAY 10 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 PM     HAIL             3 SE NETAWAKA           39.57N 95.68W
05/10/2014  E1.00 INCH       JACKSON            KS   PUBLIC

&&

WOLTERS
Local storm report, May 10, 4:05 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
405 PM CDT SAT MAY 10 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 PM     HAIL             3 W WHITING             39.59N 95.67W
05/10/2014  E1.75 INCH       JACKSON            KS   PUBLIC

&&

WOLTERS

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 3:18 PM CDTSpecial Weather StatementTOPJackson27 min
May 10, 3:24 PM CDTSevere Thunderstorm WarningTOPBrown, Jackson, Nemaha51 min
May 10, 4:06 PM CDTSevere Thunderstorm WarningTOPBrown39 min
May 10, 4:43 PM CDTSevere Thunderstorm WarningTOPLyon47 min
May 10, 5:17 PM CDTSevere Thunderstorm WarningTOPLyon, Osage, Shawnee, Wabaunsee43 min
May 10, 5:54 PM CDTSevere Thunderstorm WarningTOPDouglas, Jefferson, Osage, Shawnee51 min
May 10, 6:19 PM CDTSevere Thunderstorm WarningTOPDouglas, Jefferson, Shawnee41 min
May 10, 6:49 PM CDTSevere Thunderstorm WarningTOPJefferson26 min
May 10, 6:59 PM CDTSevere Thunderstorm WarningTOPJefferson16 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.